Alert archive / Texas / Tornado Warnings in 1997
Tornado Warning 1, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Mar 1, 1997, 10:07 PM CST for Kimble County, Texas. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 1, 1997, 10:07 PM CST (04:07 UTC)
- Expired
- Mar 1, 1997, 11:10 PM CST
- In force
- 63 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Kimble County, TX
The radar
The San Angelo radar (KSJT), 121 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 10:26 PM CST | Hail 0.75 | Junction, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 4.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3226 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 020404 RRA TORSJT TXC267-020510- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 1007 PM CST SAT MAR 1 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 1110 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL TEXAS ...KIMBLE COUNTY AT 1002 DOPPLER RADAR INDICATED A POSSIBLE TORNADO 20 MILES SOUTH OF JUNCTION MOVING NORTHEAST AT 40 MILES AN HOUR. THIS STORM WILL MOVE NEAR JUNCTION AROUND 1030 PM. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 1, 8:39 PM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Mar 1, 8:39 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 838 PM CST SAT MAR 1 1997 FORECAST LOOKS ON TRACK TONIGHT. STRONG THUNDERSTORMS HAD DEVELOPED IN SOUTHEAST SECTIONS ALONG STRONG COLD FRONT THAT MOVED THROUGH JUNCTION AT 2Z. WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT FOR NORTHWEST HILL COUNTY AS STRONG GRADIENT EXISTED BETWEEN COLD FRONT AND SURFACE LOW PRESSURE TROUGH FROM SOUTHCENTRAL TO NORTHEAST TEXAS. MORE EXTENSIVE AREA OF LIGHT RAIN WAS DEVELOPING OVER SOUTH AND WESTERN SECTIONS OF FORECAST AREA...THEREFORE RAIN CHANCES SHOULD NOT BE REDUCED. DECKER
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 10:56 PM CST | Severe Thunderstorm Warning | SJT | McCulloch, Mason, Menard | 64 min |
| Mar 1, 11:18 PM CST | Severe Thunderstorm Warning | SJT | San Saba | 47 min |
Nearby
Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.